Coming off an anti-depressant isn’t quite like the withdrawal you’d see with an addictive substance, but there may be symptoms if you abruptly discontinue the medication.
For this reason, most doctors will give you a tapered schedule that lowers the dose gradually over a few weeks to a month. Typically, they will have you drop the dose by half in a step-wise manner every few days (up to a week) and report to them any of the following symptoms:
Serotonin reuptake inhibitors (SRIs) are one of the most common types of anti-depressant that shows some withdrawal effects, with about 20% of patients reporting one or more symptoms. It is also not a sign of addiction to show some effects – notably, there is no “craving” like that seen with illegal drug addiction.
With a tapered dosing schedule, fewer problems are seen, but it still takes some time for the brain to adapt to not having the drug around. Sometimes, another type of anti-depressant, sleep aid or an anti-anxiety medication will be prescribed short term to help with any withdrawal.
One key aspect is not to undertake stopping the antidepressant without talking to the prescribing physician about it. You will want them to advise you and will want someone available for guidance if you have any problems.
The list of symptoms above reported by patients mimics the same symptoms someone might mention if they are suffering from depression. That can make it difficult to decide if any withdrawal related symptoms are from not taking the drug or if they are a return of the original depression.
Manufacturers of antidepressants have studied withdrawal and, while it may worry patients, the symptoms are usually not severe enough for medical intervention. A typical study on the syndrome can be read here.
It is also important to realize that the withdrawal mentioned in this article is for anti-depressants. These are drugs classified to treat depression and are not considered addictive. This is different than stopping other classes of drugs. Pain medications, sleep agents and anti-anxiety drugs can be much, much different. Some of those will cause tolerance and dependence and can be addictive. This just highlights another important reason not to stop taking medication without the advice of a medical professional. They will know what you are taking and know the specific ways to stop taking it safely.
You should also read up on depression and ways to help yourself without medication. Some of the tips that are useful when treating depression naturally will also help keep any withdrawal symptoms at bay. So, for example, the recommendation of getting outside daily for some exercise can help with fatigue and energy level without requiring you to restart the medication you are trying to come off of.